Pan Afr Med J 2018 2;31:72. Epub 2018 Oct 2.
Service d'Hépato-Gastroentérologie de l'Hôpital Aritide Le Dantec, Dakar, Sénégal.
Hepatic impairment is common during hyperthyroidism. It is most often asymptomatic. Hyperthyroidism revealed by jaundice has been rarely described in the literature. We here report the case of a 52-year old patient in Dakar (Senegal) presenting with jaundice associated with pruritus. Laboratory tests showed elevated alanine aminotransferases (1.1 N), aspartate aminotransferase(1.5 N), alkaline phosphatases (3 N), gamma glutamyl transferases (1.3 N) and bilirubinemia (22 N). Abdominal ultrasound was normal. A toxic or drug-related cause, bile duct obstruction, viral or autoimmune hepatitis as well as primary biliary cholangitis were excluded. The dosage of thyroid hormones showed elevated free T4, 24 ng/dL (9-20 ng/dL) and undetectable plasma TSH less than 0.01μUI/mL (0,35-4,94 IU/mL). TSH receptor antibodies were positive 7.04 IU/L (n < 1.75 IU/L). Thyroid ultrasound objectified diffuse homogeneous hypervascular goiter. The diagnosis of hepatic impairment secondary to Graves-Basedow disease without cardiac dysfunction was retained. Clinical outcome and laboratory test results were favorable under carbimazole. Jaundice can be an indicator of hyperthyroidism. An investivation of clinical signs and laboratory parameters for hyperthyroidism is essential in patients with unexplained jaundice.